ECG & Electrolytes

Author: Sharon Bord, MD, FACEP
Editor: Kenny Banh, MD

Introduction

An electrocardiogram(EKG) is often times obtained on patients shortly after they arrive in the emergency department. This EKG can be used to evaluate for ischemic changes, but also can give the provider some early insight into the patient’s electrolyte levels. A combination of clinical history paired with EKG findings consistent with elevated potassium levels, should prompt emergent treatment to stabilize the cardiac membrane.

Objectives

  1. To identify EKG changes associated with hyper- and hypokalemia
  2. To identify EKG changes associated with hyper- and hypocalcemia
  3. To discuss common etiologies and clinical presentation of each of the above named electrolyte abnormalities

Hyperkalemia

Elevated potassium level is a common and life threatening condition that is seen in the emergency department. Hyperkalemia is defined as a serum K of greater than 5.5. In order to reduce morbidity and mortality associated with this condition, early identification and treatment is key. It is important to recall that potassium is a primarily intracellular cation. When there is excess extracellular potassium, either from shifts or inability to excrete, patients can experience arrhythmias and potentially cardiac arrest.

ecg_hyperkalemia_7_peaked_t
Note the peaked T-waves in this patient with a potassium of 7.0

Performing an early EKG, especially in high-risk patients, paying careful attention to changes consistent with hyperkalemia can be life saving. Patients who are high risk include those on renal replacement therapy(peritoneal or hemo-dialysis), those with concern for diabetic ketoacidosis or patients with acute renal failure. EKG changes progress from peaked T-waves to widened QRS and eventually to ventricular tachycardia, fibrillation or pulseless electrical activity arrest.  These progressive changes can correlate with rising potassium levels. For example, peaked T waves might correspond with a potassium level of approximately 6, whereas cardiac arrest generally occurs at higher levels.

Note how the PR and QRS lengthen in hyperkalemia until the patient develops a "sine-wave" pattern EKG.
Note how the PR and QRS lengthen in hyperkalemia until the patient develops a “sine-wave” pattern EKG.

The most important initial treatment that should be administered if EKG changes are seen is administration of calcium gluconate or calcium chloride. Some emergency medicine practitioners advocate for calcium administration with peaked T-waves alone, while others will only treat if additional findings are seen. The calcium will stabilize the cardiac membranes and in turn prevent further arrhythmias from developing. After the potassium level has been resulted additional treatment to aid in shifting the potassium intracellularly and aiding total body excretion.

Hypokalemia

The EKG can also provide early indication of a low potassium level. Hypokalemia is defined as a potassium level less than 3.5, but EKG changes generally do not occur until the level goes below 2.7. Similar to elevated potassium levels, low potassium levels can cause myocardial arrhythmias and significant ectopy. EKG changes can include increased amplitude and width of P wave, T wave flattening and inversion, prominent U waves and apparent long QT intervals due to merging of the T and U wave. The U-wave is a deflection following the T wave. Hypokalemia causes enlarged and prominent T waves on the EKG. Potassium levels that are critically low (<1.7) can lead to torsades de pointes.

ecg_hypokalemia_severe_1_7
Patient with a potassium of 1.7.

Hypokalemia can occur secondary to medications (common culprits include hydrochlorothiazide and furosemide), gastrointestinal loss, overzealous treatment for hyperkalemia or shifting of potassium into the cell. Hypomagnesemia is often times associated with hypokalemia; thus it is important to check a magnesium level in any patient who presents with arrhythmia. Severe hypokalemia with EKG changes should be treated emergently with repletion with intravenous potassium chloride to a K of 4-4.5. The magnesium level should be repleted as well to a level greater than 2.

Hypercalcemia

Elevated calcium level is defined as a level greater than 2.7 mmol/ L, with severe hypercalcemia being greater than 3.4 mmol/L. The most common EKG finding associated with hypercalcemia is shortening of the QT interval. In severe cases Osborn or J waves might be seen or ventricular fibrillation might ensue. Recognition of these EKG findings can prompt urgent treatment.

ECG in patient with hypercalcemia
ECG in patient with hypercalcemia, the QT shortens

Calcium homeostasis is a balance of bone absorption and reabsorption, parathyroid hormone and primarily renal excretion.  Causes of hypercalcemia include hyperparathyroidism, myeloma, bony metastases, milk alkali syndrome, sarcoidosis or excess vitamin D intake. Emergent treatment to lower the calcium level include intravenous rehydration, loop diuretic or bisphosphonate administration. Further treatment once the EKG changes have resolved should be directed at correcting or treating the underlying cause.

Hypocalcemia

Chief complaints of patients who present with hypocalcemia include carpopedal spasm, neuromuscular excitability and if severe seizures might develop. In addition to obtaining an early EKG to support the diagnosis, Chvostek’s and Trousseau’s sign might also be tested. Chvostek’s sign is positive if the facial nerve is tapped at the angle of the jaw, twitching of facial muscles on the same side will be noted. Trousseau’s sign is performed by inflating the blood pressure cuff to greater than the systolic BP for three minutes. In patients with hypocalcemia they will have contraction and spasm of the muscles in their hand, wrist and fingers.

ecg_hypocalcemia_long_qt
Patient with hypocalcemia, note the long QT interval.

The most common finding on EKG in patients with hypocalcemia is a prolonged QT interval without any further changes. Hypocalcemia will rarely cause more serious cardiac arrhythmias, although atrial fibrillation might be found. Causes of a low calcium level include hypoparathyroid, low Vitamin D levels, acute pancreatitis and furosemide use.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s